Heavy Rain, McCook
- When
- June 1, 12:00 AM CST to 3:30 PM CST
- Where
- McCook County, 0.5 mi E of Canistota
- Reported by
- Public
- Coordinates
- 43.600, -97.290
Rainfall of 4.50 inches was measured since midnight.
Thunderstorms produced damaging winds, large hail, and flash flooding over southeast South Dakota on the afternoon and evening of June 1st. The severe weather and flash flooding affected the area east of the James River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds, large hail, and flash flooding over southeast South Dakota on the afternoon and evening of June 1st. The severe weather and flash flooding affected the area east of the James River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:55 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT SAT MAY 31 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 347 PM CDT SAT MAY 31 2014
SHORT WAVE ENERGY IS MOVING THROUGH THE FORECAST AREA AT THIS
TIME...WITH THE MOST ORGANIZED CONVECTION MOVING ACROSS FAR EASTERN
SD. WENT AHEAD AND ISSUED A FLASH FLOOD WATCH IN A SMALL AREA...FROM
KINGSBURY COUNTY...SOUTHWARD THROUGH HUTCHINSON COUNTY...WHICH WILL
EXPIRE AT 06Z TONIGHT IF NOT CANCELLED EARLIER. THOSE AREAS HAVE NOW
RECEIVED TWO ROUNDS OF MODERATE TO HEAVY RAIN IN SPOTS...BOTH LAST
NIGHT AND THE SECOND ONE DURING THE MIDDLE OF TODAY. THEREFORE IF
ANOTHER ROUND OR TWO OF CONVECTION DEVELOPS...THERE COULD BE SOME
FLASH FLOODING OF LOW LYING AREAS HERE AND THERE ACROSS THOSE
LOCATIONS. IF CONVECTION DOES NOT REDEVELOP...THEN WE CAN CANCEL THE
WATCH EARLY. THIS IS BECAUSE THE SHORT WAVE IS LIFTING TO THE
NORTHEAST AND WILL HAVE LESS IMPACT ON OUR FORECAST AREA AFTER
EVENING. BUT WITH THE SURFACE FRONT STALLED ALONG OUR FAR WESTERN
ZONES...NOT TOTALLY CONVINCED THAT OUR WESTERN ZONES ARE DONE YET IN
SEEING RAINFALL. OTHERWISE AS MENTIONED...THERE WILL BE GENERAL
THREAT OF RAINFALL FOR MUCH OF OUR AREA...ESPECIALLY THROUGH
MIDNIGHT.
SUNDAY A SECOND AND MORE SIGNIFICANT SHORT WAVE MOVES ACROSS OUR
AREA. DETERMINISTIC SOLUTIONS HAVE STILL NOT COALESCED AROUND ANY
PARTICULAR LOCATION TO RECEIVE THE HEAVIEST RAINFALL. THE MAIN
PORTION OF THE WAVE IS FAVORING OUR SOUTHERN ZONES...BUT NUMEROUS
CONVECTIVE SHOWERS LOOK LIKELY NEARLY ANYWHERE AT ANY PARTICULAR
TIME DUE TO THE FAVORABLE WIND PROFILES AND VERY MOIST ATMOSPHERE.
THERE WILL BE A THREAT FOR SEVERE WEATHER...AS WELL AS LOCALLY HEAVY
RAINFALL. THE WIND SHEAR IN THE MID LEVELS OF THE ATMOSPHERE WILL BE
A LITTLE STRONGER ON SUNDAY WHEN COMPARED TO TODAY AND FRIDAY. BUT
THE WILDCARD WILL BE HOW MUCH INSTABILITY GETS GENERATED BECAUSE THE
DEGREE OF CLOUD COVER COULD BE PRETTY INTENSE FOR MUCH OF THE DAY.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 347 PM CDT SAT MAY 31 2014
THE SHORTWAVE CONTINUES TO LIFT ACROSS THE REGION ON SUNDAY NIGHT
WITH THE SURFACE BOUNDARY FINALLY BEGINNING TO PUSH ACROSS THE AREA.
WITH THAT...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EASTERN TWO THIRDS OF THE CWA DURING THE EVENING..TAPERING DOWN FROM
WEST TO EAST DURING THE LATTER PART OF THE NIGHT AS FORCING BEGINS
TO MOVE EAST. WITH A STRONG LOW LEVEL MOISTURE FETCH LINGERING IN
OUR EAST...WILL STILL HAVE THE POSSIBILITY OF HEAVY RAIN THROUGH THE
LOWER PORTIONS OF SOUTHEASTERN SOUTH DAKOTA AND NORTHWEST IOWA
DURING THE EARLY PART OF THE NIGHT. WITH ENSUING COLD AIR ADVECTION
BEHIND THE AFOREMENTIONED FRONTAL BOUNDARY...LOWS WILL DROP TO
AROUND 60 IN OUR WEST...THOUGH REMAINING IN THE MID 60S SOUTHEAST.
ANY REMAINING SHOWERS AND THUNDERSTORMS WILL EXIT OVER OUR EAST
EARLY ON MONDAY AS THE FRONT FINALLY PUSHES ALL THE WAY THROUGH THE
CWA AND THE SHORTWAVE EXITS TO OUR NORTHEAST. WITH STRONG COLD AIR
ADVECTION BEHIND THE FRONT...IT WILL BE A BREEZY DAY WITH GUSTY
NORTHWEST WINDS THOUGH THE AFTERNOON. WITH COOLING THERMAL
PROFILES...HIGHS WILL BE KNOCKED DOWN A COUPLE OF DEGREES...RUNNING
IN THE MID 70S TO LOWER 80S. IN TURN...COOLER TEMPERATURES WILL
RESIDE FOR MONDAY NIGHT WITH LOWS GENERALLY MID 50S TO UPPER 50S.
A BRIEF RESPITE IN PRECIPITATION EARLY ON TUESDAY...BEFORE THE NEXT
SHORTWAVE EJECTS OUT OF THE SOUTHWESTERN U.S. LATER ON TUESDAY AND
TUESDAY NIGHT. THE BETTER DYNAMICS WITH THE SYSTEM LOOK TO BE TO OUR
SOUTH AT THIS POINT...SO IT FOLLOWS THAT THE BETTER CHANCES OF
CONVECTION WILL RESIDE SOUTH OF INTERSTATE 90. ALSO APPEARS THAT THE
BEST INSTABILITY WILL REMAIN WELL SOUTH OF OUR CWA...SO NOT
EXPECTING ANY SEVERE STORMS. TEMPERATURES WILL BE CLOSE TO NORMAL ON
TUESDAY WITH HIGHS RUNNING MID AND UPPER 70S. COULD SEE SOME OF THE
SHOWERS AND THUNDERSTORM LINGER INTO WEDNESDAY...AND WITH COOLER AIR
FILTERING IN BEHIND THE SYSTEM HIGHS WILL AVERAGE IN THE LOWER 70S.
FOR THE END OF NEXT WEEK...MODELS IN PRETTY DECENT AGREEMENT WITH
TEMPERATURES HOLDING CLOSE TO OR JUST BELOW NORMAL THROUGH THE
PERIOD. THE FOCUS FOR PRECIPITATION FOR THURSDAY THROUGH SATURDAY
WILL BE OVER OUR WESTERN CWA AS A FRONTAL BOUNDARY SETS UP THROUGH
CENTRAL SOUTH DAKOTA.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1055 PM CDT SAT MAY 31 2014
CURRENTLY VFR ACROSS THE AREA. STILL COULD SEE SCATTERED SHOWERS OR
STORMS OVERNIGHT...BUT CONFIDENCE TOO LOW TO INCLUDE IN THE TAFS.
BEST CHANCE MIGHT BE AT KHON FROM CONVECTION OVER THE WESTERN
DAKOTAS...WHICH IF IT HOLDS TOGETHER WOULD MOVE IN AFTER 07Z. COULD
ALSO SEE SOME STRATUS AND FOG FORM OVERNIGHT...WITH THE RECENT RAIN
POTENTIALLY HELPING. AGAIN CONFIDENCE IS LOW...BUT WILL KEEP SOME
MVFR VISIBILITIES IN THE TAFS FOR NOW. BEST CHANCE OF STRATUS SEEMS
TO BE AT KHON AND POINTS NORTH NEAR THE STATIONARY BOUNDARY. COULD
EVEN POTENTIALLY SEE A PERIOD OF IFR STRATUS UP THERE....SO
SOMETHING TO KEEP AN EYE ON. STILL LOOKS LIKE THE BEST CHANCE FOR
THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE TOMORROW
AFTERNOON AND EVENING. WILL JUST KEEP AS SHOWERS IN THE TAFS FOR NOW
UNTIL CONFIDENCE ON TIMING INCREASES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR SDZ039-053-054-059-
060-065.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJ
LONG TERM...JM
AVIATION...CHENARDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT SAT MAY 31 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-011000- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 1150 AM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS SATURDAY AFTERNOON AND EVENING...BECOMING LESS WIDESPREAD LATE SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED OTHER THAN AN ISOLATED CELL WITH QUARTER SIZED HAIL OR SLIGHTLY LARGER...WITH MOST STORMS STAYING HAIL FREE OR PRODUCING JUST SMALL HAIL. ISOLATED WIND GUSTS AROUND 40 MPH ARE ALSO POSSIBLE. BECAUSE OF THE HIGH AVAILABLE MOISTURE...SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAKING URBAN AND FLASH FLOODING OF SMALL STREAMS A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY. ISOLATED STORMS MAY BE SEVERE WITH THE POTENTIAL FOR HAIL TO HALF DOLLAR SIZE AND 60 MPH GUSTS. THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND WEST OF INTERSTATE 29. ALSO...LOCALLY HEAVY RAIN MAY AGAIN DEVELOP...WITH SOME STORMS PRODUCING AN URBAN AND FLASH FLOODING OF SMALL STREAMS THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The Sioux Falls radar (KFSD), 45 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
4 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 hail, 1 funnel cloud. Local standard time, as filed.
Rainfall of 4.50 inches was measured since midnight.
Large hail was accompanied by over 2 inches of rainfall.
Thunderstorm winds blew a sheet metal building onto the intersection of South Dakota Highway 46 and U. S. Highway 81.
Thunderstorm winds caused tree damage, including a large branch blown down.
A funnel cloud was observed over Sioux Falls Airport.
Thunderstorm winds caused tree damage. The winds were accompanied by 1.5 inches of rainfall.
Heavy rainfall caused flash flooding of several streets in Sioux Falls.
Heavy rain caused flash flooding of area roads. The rain cut channels in farm fieds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516739, 516731, 516732, 516733, 516734, 516735, 516736, 516737, 516742.